Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 85, NWS La Crosse, WI

June 28, 2022Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 28, 2022, 5:47 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2022, 5:47 PM CDT (22:47 UTC)
Expired
Jun 28, 2022, 6:00 PM CDT
In force
13 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 122 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 28, 1:41 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.8 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
1623 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS53 KARX 282247
SVRARX
MNC039-099-109-282330-
/O.NEW.KARX.SV.W.0085.220628T2247Z-220628T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
547 PM CDT Tue Jun 28 2022

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southwestern Olmsted County in southeastern Minnesota...
  Northeastern Mower County in southeastern Minnesota...
  Southeastern Dodge County in southeastern Minnesota...

* Until 630 PM CDT.

* At 546 PM CDT, a severe thunderstorm was located near Hayfield, or
  13 miles northeast of Austin, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Stewartville around 630 PM CDT.

Other locations impacted by this severe thunderstorm include Oslo, 
Sargeant,and Hamilton.

This includes Interstate 90 in Minnesota between mile markers 199 and
211.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4388 9289 4390 9245 4374 9245 4380 9289
TIME...MOT...LOC 2246Z 274DEG 20KT 4383 9282 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
1 follow-up statement
352 
WWUS53 KARX 282300
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
600 PM CDT Tue Jun 28 2022

MNC039-099-109-282310-
/O.CAN.KARX.SV.W.0085.000000T0000Z-220628T2330Z/
Olmsted MN-Mower MN-Dodge MN-
600 PM CDT Tue Jun 28 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN OLMSTED...
NORTHEASTERN MOWER AND SOUTHEASTERN DODGE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.

Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Mower County.

LAT...LON 4388 9289 4390 9245 4374 9245 4380 9289
TIME...MOT...LOC 2259Z 274DEG 20KT 4382 9271 

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 2:21 PM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 28, 2:21 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
221 PM CDT Tue Jun 28 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 216 PM CDT Tue Jun 28 2022

Key Messages:

 - Strong to severe storms possible heading into this evening

 - Precipitation chances return Thursday

 - On and off precipitation chances through holiday weekend

STRONG TO SEVERE STORMS POSSIBLE THIS EVENING:

A shortwave trough currently located over northern Minnesota is set
to side southeast across central Wisconsin early this evening. A
cold front accompanying the wave currently extends from far
southwest Minnesota up to Bayfield, Wisconsin. Along and ahead of
the cold front, storms are expected to continue to develop this
afternoon as the front moves southeast. Storms will arrive to our
forecast area early this evening, with the potential for some storms
to be strong to severe.

Instability and shear are both marginal to moderate today with 750-
1250 J/kg of ML CAPE along a majority of the front and 0-6km shear
around 35 knots. Our area of highest concern lies in southeast
Minnesota where CAPE could reach upwards of 2000 J/kg collocated
with 40-knot 0-6km shear. However, a stronger cap in southeast
Minnesota could delay or inhibit convective initiation so there is
still some uncertainty in the western extent of the thunderstorm
risk. Dewpoints are currently in the mid 50s for most and could rise
into the low 60s as the front approaches, especially in southeast
Minnesota. The trend throughout the morning has been a slower
advection of higher dewpoints across the area which could slow the
progression of stronger storms. Lastly, showers and storms that
moved across the area earlier today could limit the amount of energy
left in the atmosphere and lower strong/severe chances, especially
in the Clark County region of central Wisconsin. A somewhat
unimpressive set up but a few strong/severe storms remain possible
with damaging wind and hail the main threats. Initial convection up
in northern Wisconsin is congealing into a line which could increase
the damaging wind potential if it holds together as it moves
southeast. Cool air aloft and lapse rates around 7 C/km could
support hail development as well.

PATCHY FOG TOMORROW MORNING:

After storms vacate the area, clearing skies, light winds, and low
dewpoint depressions could lead to patchy fog across our Wisconsin
counties tonight. NBM and NBM 4.1 guidance suggests there is a 40%
chance for visibilities to drop below 5 miles across most of
Wisconsin with some lower visibilities also possible in northeast
Iowa and along the Mississippi River in southeast Minnesota. Use
caution during the morning commute tomorrow if fog develops.

PRECIPITATION CHANCES RETURN THURSDAY:

Thursday looks to be the warmest day of the next several days. Ahead
of the next shortwave as a weak upper-level ridge slides further off
to the east over the Great Lakes Region, low level winds increase
from the south. A decent warm air advection signal in the lowest
layers of the atmosphere up through 700 mb would limit overnight
temperatures from significantly lowering. Some locations may
struggle to dip below 70 degrees with much of the region barely
getting into the mid 60s by early Thursday morning. Increasing cloud
cover from the west from scattered showers/storms would also help
limit any radiational cooling mainly for areas in southeast
Minnesota into north central Wisconsin.

As the surface boundary approaches the region, precipitation chances
by Thursday morning look to hold mainly north of I-90 with scattered
shower/storm development aligning from southwest Minnesota into
north central Wisconsin. The morning could also be the windiest
period with the increasing low-level jet. Both the NAEFS and EC ENS
28.00z guidance has the mean wind speed maxed out in regards to
climatological percentile at 850 mb. The zonal and meridional winds
are also maxed out or in the top 99.5 percentiles. Surface winds
could gust around 30 to 35 mph overnight into the morning before the
low level jet relaxes heading into the afternoon. The precipitation
activity also looks to diminish becoming more scattered through the
afternoon, but any lingering localized and elevated showers will
impact the high temperatures. Any new convection will be limited do
to the strong capping inversion maximized around 800 mb as depicted
in forecast soundings due to the ample overnight WAA. As the front
progresses further southeastward through the region into northeast
Iowa and southwest Wisconsin, lapse rates increase in the 800 mb
layer allowing for showers to reignite across this area.

ON/OFF PRECIPITATION CHANCES THROUGH HOLIDAY WEEKEND:

Stuck with the blended model guidance through the Independence Day
Holiday as model and ensemble guidance diverge from one another.
There are low (15-30%) chances for precipitation throughout this
period. However, expecting these to be more periodic with more dry
time than not, so not expecting a complete washout.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1235 PM CDT Tue Jun 28 2022

VFR conditions are expected until storms approach the area this
evening. Storm chances are increasing at both LSE and RST with
better coverage possible near LSE. Ceilings are not expected to fall
below VFR but visibilities could drop during periods of heavy
precipitation. Southwest winds with some gusts up to 25 kts this
afternoon will become light and northerly after a cold front/storms
pass through the area.

There is a 40% for visibilities to fall below 5 miles with a chance
for patchy fog to develop near LSE tomorrow morning due to light
winds, clear skies, and low dewpoint depressions. Fog may need to be
added into the TAF if confidence increases.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...KAA/Peters
AVIATION...KAA
Hazardous weather outlook, Jun 28, 3:30 PM CDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
330 PM CDT Tue Jun 28 2022

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-300030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
330 PM CDT Tue Jun 28 2022

This Hazardous Weather Outlook is for portions of western into
north central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional storms are expected this afternoon into the evening
hours, between 4 and 10 PM. Some storms could be strong to severe
and produce hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional thunderstorm chances return late Wednesday night
through Thursday night. The risk of severe storms looks low at
this time.

Periodic thunderstorms are possible over the holiday weekend.
Again, the risk for severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not expected, but reports of
hail or damaging wind would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

NOFWD

In the hours before

Special weather statement, Jun 28, 5:30 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
530 PM CDT Tue Jun 28 2022

MNZ086-094-282300-
Dodge MN-Mower MN-
530 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of northwestern Mower
and southern Dodge Counties through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hayfield, or 11 miles north of Austin, moving east at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This strong thunderstorm will be near...
  Hayfield around 535 PM CDT.

Other locations impacted by this storm include Oslo, Sargeant,
Waltham and Dexter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.

&&

LAT...LON 4389 9304 4388 9268 4385 9269 4373 9270
      4379 9305
TIME...MOT...LOC 2229Z 279DEG 23KT 4384 9291

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JAR
Special weather statement, Jun 28, 5:32 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service La Crosse WI
532 PM CDT Tue Jun 28 2022

MNZ087-282315-
Olmsted MN-
532 PM CDT Tue Jun 28 2022

...A strong thunderstorm will impact portions of central Olmsted
County through 615 PM CDT...

At 532 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rochester, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eyota around 555 PM CDT.
  Dover around 610 PM CDT.

Other locations impacted by this storm include Chester, Predmore,
Apache Mall, Century High School, Marion, and Viola.

This includes Interstate 90 in Minnesota between mile markers 217 and
231.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Minnesota.

&&

LAT...LON 4411 9256 4406 9209 4403 9208 4385 9213
      4401 9260
TIME...MOT...LOC 2232Z 288DEG 25KT 4403 9248

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JAR
Local storm report, Jun 28, 5:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
541 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 NNE ROCHESTER         44.04N 92.46W
06/28/2022  M51 MPH          OLMSTED            MN   TRAINED SPOTTER

            ALSO DIME SIZE HAIL.

&&
Local storm report, Jun 28, 5:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE JUN 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     2 NNE ROCHESTER         44.04N 92.46W
06/28/2022  M60 MPH          OLMSTED            MN   TRAINED SPOTTER

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:30 PM CDTSpecial Weather StatementARXMower30 min
Jun 28, 5:32 PM CDTSpecial Weather StatementARXOlmsted43 min
Jun 28, 5:44 PM CDTSevere Thunderstorm WarningARXOlmsted46 min
Jun 28, 5:49 PM CDTSevere Thunderstorm WarningARXFillmore, Mower56 min
Jun 28, 6:11 PM CDTSevere Thunderstorm WarningARXFillmore, Winona49 min
Jun 28, 6:34 PM CDTSpecial Weather StatementARXFillmore, Houston41 min
Jun 28, 6:55 PM CDTSevere Thunderstorm WarningARXFillmore50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.